In a new study published online in the Journal of General Internal Medicine, Dr. Michael Wolf of Northwestern University in Chicago and his colleagues looked at the prevalence and potential misuse of pain medication containing the active ingredient acetaminophen, as well as the likelihood of overdosing. The researchers interviewed 500 adult patients receiving care at outpatient general medicine clinics in Atlanta and Chicago between September 2009 and March 2011, over half of whom reported some acetaminophen use and 19 percent of whom were classed as 'heavy users.' The patients were tested on their understanding of the recommended dose of acetaminophen and whether they were able to self-administer the OTC pain medication appropriately. When assessing proper dosing, the patients were given five OTC drug bottles and for each drug were asked to show the researcher how many pills would be taken and at what times if they were to take the maximum dose during a full 24-hour day. When assessing whether patients were at risk of 'double-dipping' by taking more than one medication containing acetaminophen, researchers asked that patients imagine they were taking the maximum dose of a primary OTC drug and then asked about the safety of taking another medicine which also contained acetaminophen. Nearly a quarter of patients were found to be at risk of exceeding the maximum 4 gram dose with a single OTC product, with 5 percent dosed out more than six grams in a 24-hour period, while nearly half were are risk of overdosing by 'double-dipping." The study authors noted that this lack of adherence to label instructions combined with "the risk of significant adverse side effects [...poses] a serious health threat requiring urgent attention."